MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANCELLOUSSCR SYNAPSE 4.5 L26 TAN; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANCELLOUSSCR SYNAPSE 4.5 L26 TAN; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Model Number 04.614.226
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional procodes: kwp, mnh, mni.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported a posterior cervical fusion from c2-c5 procedure using the synapse system 3.5mm occurred on (b)(6) 2019.Upon inserting the c2 screws, the surgeon noted that the head of the screw broke and become completed separated from the shaft of the screw.It was noted that the patient's bone was very hard.Tapping did take place at that level, however the surgeon was only able to tap half way.The shaft of the screw was removed and another screw inserted.Procedure was completed successfully with no surgical delay.Both the head and the shaft were retrieved from the patient concomitant devices reported: unk - awls/taps: spine (part#: unknown, lot#: unknown, quantity#: unknown).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Visual inspection: the cancel lousscr synapse ø4.5 l26 tan (p/n 04.614.226, lot number h772519) was received at us customer quality (cq).Visual inspection of the compliant device showed the tulip head, bushing, and sleeve have separated from the screw shank, and the ball head of the screw was scuffed.Functional test: a functional test was unable to be performed due to post-manufacturing damage.Device failure/defect identified? yes.Dimensional inspection: specified dimensions: screwball head diameter = 4.69 +/- 0.02 mm.Measured dimensions: screwball head diameter = 4.67 mm, conforming.Device used ¿ caliper ca802.Specified dimensions: screw length = 29.5 +/- 0.2 mm.Measured dimensions: screw length = 29.54 mm, conforming.Device used ¿ caliper ca802.Document/specification review: manufactured and current drawings were reviewed.This drawing covers 22 different length screws.No design issues or discrepancies were identified.Complaint confirmed? yes.Device history review (dhr) completed for this lot, no nonconformances found.The dhr shows that this lot was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all-dimensional, visual, and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Investigation conclusion: this complaint is confirmed as the cancellous screw has separated into two parts but has not broken.No definitive root cause could be determined based on the provided information.However, it is possible the failure happened from the insertion hole not being tapped all the way, an extreme angle of insertion, or the patient's bone being too hard for the screw to adequately function.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANCELLOUSSCR SYNAPSE 4.5 L26 TAN
Common Device Name
ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9261485
Report Number2939274-2019-61863
Device Sequence Number2550489
Product Code NKG
UDI-Device Identifier10705034738840
UDI-Public(01)10705034738840
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K142838
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.614.226
Device Catalogue Number04.614.226
Device Lot NumberH772519
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/19/2019
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer12/04/2019
Initial Report FDA Received Date10/31/2019
Supplement Report FDA Received Date12/11/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - AWLS/TAPS: SPINE